Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 189, NWS St. Louis, MO

May 22, 2011Lincoln County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 22, 2011, 7:13 PM CDT for Lincoln County, Warren County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2011, 7:13 PM CDT (00:13 UTC)
Expired
May 22, 2011, 8:00 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 47 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:51 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2469 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
3.8
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WUUS53 KLSX 230013
SVRLSX
MOC113-219-230100-
/O.NEW.KLSX.SV.W.0189.110523T0013Z-110523T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
713 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN WARREN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 800 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF BELLFLOWER
  TO NEW FLORENCE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TROY...HAWK POINT...DAVIS...TRUXTON...SILEX AND CAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

&&

LAT...LON 3889 9094 3889 9096 3882 9096 3884 9122
      3893 9117 3894 9127 3914 9126 3914 9119
      3915 9118 3916 9086
TIME...MOT...LOC 0014Z 269DEG 32KT 3908 9125 3890 9137
WIND...HAIL 60MPH 1.00IN

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:17 PM CDT, 56 minutes earlier.

Area forecast discussion, May 22, 6:17 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT SUN MAY 22 2011

.DISCUSSION...
/355 PM CDT SUN MAY 22 2011/

MAIN CONCERN THROUGH MID WEEK WITH BE AN ONGOING POTENTIAL FOR
SEVERE THUNDERSTORMS AND WIDESPREAD...POSSIBLY HEAVY RAINFALL.

SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MO INTO
CENTRAL ILLINOIS ALONG A GRAVITY WAVE WELL AHEAD OF SURFACE COLD
FRONT NOW EXTENDING FROM NORTH CENTRAL MO SOUTHWESTWARD INTO
SOUTHEAST KANSAS. DEWPOINTS WELL INTO THE 60S TO AROUND 70 HAVE
ADVECTED INTO THE REGION UNDER VERY STEEP LAPSE RATES WHICH HAVE
RESULTED IN MLCAPES BETWEEN 3000-4000 J/KG. LARGE SCALE ASCENT
WILL LIKELY INCREASE SLIGHTLY INTO THE EVENING AS SUBTLE SHORTWAVE
CURRENTLY OVER CENTRAL PLAINS MOVES INTO THE AREA THIS EVENING.
THIS SHOULD CAUSE AN INCREASE IN THE COVERAGE OF STORMS OVER CWA
THIS EVENING...BOTH ALONG AND AHEAD OF THE COLD FRONT. DEEP LAYER
SHEAR WILL REMAIN FAVORABLE FOR SUPERCELLS THROUGH THE EVENING
WITH VERY LARGE HAIL POSSIBLE GIVEN THE VERY STEEP LAPSE RATES.
IN ADDITION...THE LOW LEVEL SHEAR ALONG WITH THE VERY UNSTABLE
ATMOSPHERE WILL CONTINUE TO KEEP A TORNADO THREAT INCLUDING
POSSIBLY A STRONG TORNADO OR TWO THROUGH THE EVENING.

THE FRONT WILL BECOME EAST TO WEST ORIENTED UNDER ZONAL FLOW THE
NEXT FEW DAYS AS THE UPPER LOW CURRENTLY OVER THE MIDWEST LIFTS
EASTWARD BY TOMORROW. THERE WILL BE A SERIES OF SHORTWAVES MOVE
ALONG THE FRONT THE NEXT FEW DAYS WHICH SHOULD GENERATE SEVERAL
ROUNDS OF THUNDERSTORMS ACROSS THE REGION. IT WILL BE DIFFICULT TO
PIN DOWN THE SPECIFICS AS MODELS ARE SLIGHTLY DIFFERENT IN THE
TIMING OF THE SHORTWAVES AND THE LOCATION OF THE EFFECTIVE FRONT
WILL BE DEPENDENT ON THE OUTFLOW FROM POTENTIAL MCS...BUT THERE
WILL CONTINUE TO BE ENOUGH INSTABILITY AND SHEAR FOR ROUNDS OF
SEVERE THUNDERSTORMS THROUGH WEDNESDAY. IN ADDITION...THERE WILL
BE ABUNDANT MOISTURE FOR THE STORMS TO PRODUCE HEAVY RAINFALL.
FLASH FLOODING WILL BE POSSIBLE WHERE THERE IS ANY TRAINING. DO
NOT HAVE ENOUGH CONFIDENCE TO ISSUE ANY KIND OF FLOOD WATCH AT
THIS POINT...SO WILL GO AHEAD AND MENTION THIS POTENTIAL IN A
HYDROLOGICAL OUTLOOK. RAIN WILL LIKELY END LATER IN THE WEEK WHEN
CLOSED LOW FINALLY MOVES ACROSS THE AREA AND PUSHES FRONT SOUTH.

BRITT

&&

.AVIATION...
/613 PM CDT SUN MAY 22 2011/

ONGOING STORMS ACROSS PARTS OF MISSOURI AND ILLINOIS WILL PERSIST
FOR THE NEXT FEW HOURS AND POSSIBLY GROW UPSCALE INTO ONE OR MORE
LINES. ONCE THE STORMS MOVE THROUGH...VFR CONDITIONS ARE EXPECTED
FOR THE REST OF THE PERIOD. THUNDERSTORMS ARE POSSIBLE AGAIN
TOMORROW AFTN BUT CONFIDENCE IN TIMING AND LOCATION IS TOO LOW FOR
ANYTHING MORE THAN A CB GROUP ATTM.

SPECIFICS FOR KSTL...ONGOING STORMS WILL PERSIST FOR THE NEXT FEW
HOURS AND POSSIBLY GROW UPSCALE INTO ONE OR MORE LINES. ONCE THE
STORMS MOVE THROUGH KSTL...VFR CONDITIONS ARE EXPECTED FOR THE
REST OF THE PD. ALTHOUGH THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW
AFTN...CONFIDENCE IN TIMING AND LOCATION IS TOO LOW FOR ANYTHING
MORE THAN A CB GROUP ATTM.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 22, 4:20 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT SUN MAY 22 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
420 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY THROUGH THIS EVENING
OVER MUCH THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF
PRODUCING ONE OR TWO STRONG TORNADOES...GOLFBALL OR LARGER SIZE
HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY.
THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS
DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE
WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE REGION.
THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA RIVERS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION ON
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT.

BRITT

In the hours before

Local storm report, May 22, 6:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     9 NW MEXICO             39.26N  91.99W
05/22/2011                   AUDRAIN            MO   TRAINED SPOTTER

            BARN BLOWN OVER ONTO HWY E NEAR THE INTERSECTION OF HWY
            T...1 MILE WEST OF SKINNER

&&

MILLER
Local storm report, May 22, 6:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             CAMP POINT              40.04N  91.07W
05/22/2011  M0.50 INCH       ADAMS              IL   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, May 22, 7:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             CAMP POINT              40.04N  91.07W
05/22/2011  M0.25 INCH       ADAMS              IL   TRAINED SPOTTER

&&

BRITT
Local storm report, May 22, 7:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     MONTGOMERY CITY         38.98N  91.51W
05/22/2011  E50 MPH          MONTGOMERY         MO   AMATEUR RADIO

&&

MILLER
Local storm report, May 22, 7:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     WALL CLOUD       2 WSW DANVILLE          38.90N  91.57W
05/22/2011                   MONTGOMERY         MO   LAW ENFORCEMENT

            ROTATING WALL CLOUD RELAYED BY OFFICER.

&&

GOSSELIN
Local storm report, May 22, 7:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             TAOS                    38.50N  92.08W
05/22/2011  M1.00 INCH       COLE               MO   TRAINED SPOTTER

            ALSO ESTIMATES WINDS BETWEEN 30-40 MPH

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:10 PM CDTTornado WarningLSXOsage20 min
May 22, 7:15 PM CDTTornado WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren45 min
May 22, 7:24 PM CDTTornado WarningLSXLincoln51 min
May 22, 7:42 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Gasconade, Osage48 min
May 22, 7:45 PM CDTSevere Thunderstorm WarningLSXFranklin, Lincoln, Saint Charles, Warren45 min
May 22, 7:56 PM CDTAreal Flood AdvisoryLSXCallaway, Cole, Gasconade, Montgomery, Osage6 hr
May 22, 8:01 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Saint Charles29 min
May 22, 8:15 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis45 min
May 23, 12:34 AM CDTRiver Flood WarningLSXFranklin, Saint Charles, Saint Louis, Warren66 hr
May 23, 2:02 AM CDTAreal Flood AdvisoryLSXCallaway, Gasconade, Montgomery, Osage6 hr
May 23, 10:56 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Osage, Washington64 min
May 23, 11:22 AM CDTAreal Flood AdvisoryLSXBoone, Callaway, Cole, Moniteau, Osage3 hr
May 23, 11:41 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Jefferson, Saint Charles, Saint Louis and 2 more49 min
May 23, 11:43 AM CDTAreal Flood AdvisoryLSXCrawford, Gasconade, Montgomery3 hr
May 23, 12:04 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, Warren and 1 more41 min
May 23, 12:34 PM CDTAreal Flood AdvisoryLSXFranklin, Lincoln, Saint Charles, Saint Louis, Warren, City of Saint Louis3 hr
May 23, 12:53 PM CDTAreal Flood AdvisoryLSXJefferson3 hr
May 23, 1:51 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds39 min
May 23, 2:30 PM CDTSevere Thunderstorm WarningLSXIron, Madison45 min
May 23, 3:14 PM CDTSevere Thunderstorm WarningLSXMadison16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.